Ask an expert
Question

25 Jul 2011

Am i loosing my mind
It feels like I''m losing my memory. I find that I increasingly becoming forgetful. It began in 2006 and gradually becomes worse. I do not know if it is because of my mother''s death in 2006 (had been very traumatic) and whether it could be due to the meningitis I had in 1989 and encephalitis in 2000. I am 41 years old.

Simple things I can not remember. When I tell someone something then I lost my story along the way and can not remember what I wanted to say. When I want to say a banana, then I don''t remember the word I just say the long yellow fruit that you peel. It just keep getting worse and worse. I have to write exams and can not remember what I learn. I can not concentrate.

I have not discussed this problem with my doctor, but he knows I suffer from stress and I take Aropax 12.5 mg. I also have osteoarthritis of which I take Zycam.

My doctor tested my estrogen and it was normal that means I am not in menopause. What''s wrong with me? I sometimes get this.

My heart beat so fast at times but just kept on for a short time then it wll go away. My thyroid tested normal. Please help me!!! I am loosing my mind!!!
Answer 456 views
Expert
CyberShrink
cybershrink

01 Jan 0001

OK, at your age it is extremely unlikely that you are actually losing your memory in any serious way, but especially in view of your history of encephalisitic and meingitis, only a proper assessment by a suitable specialist, perhaps a psychiatrist or first a psychologist who can assess your memory, maybe even a neurologist, can clarify this.
If one cannot concentrate - parhaps due to anxiety and/or depression, then one can't place things properly into memory, and of course would not then be able to recall them. Rapid heart beat is typical of anxiety. And of course the more anxious you get about not remembering well, the more impaired you will feel.
Tests for oestrogen and thyroid hormone are not so necessary or useful when anxiety is the most likely cause of the problem, and anxiety is best treated with CBT ( Cognitive-Behaviour Therapy ) a form of counselling, perhaps aided by some meds also used to treat depression. As Liza says, the sedative tranquillizers like valium, and its relatives, tend to make memory worse, so they're not a good idea
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9250 votes
No
66% - 17785 votes
Vote